Nebraska, 2009

Hail and Damaging Wind in Nebraska, June 24, 2009

June 24, 2009 · NWS OAX · 2 events in 1 county or zone

A weak cold front, possibly reinforced by thunderstorms that occurred either earlier in the afternoon or during the previous evening, caused a few severe thunderstorms to develop from southwest Iowa into southeast Nebraska. Due to hot and humid conditions present over the region, the thunderstorms were mainly the wet micro-burst variety although some hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak cold front, possibly reinforced by thunderstorms that occurred either earlier in the afternoon or during the previous evening, caused a few severe thunderstorms to develop from southwest Iowa into southeast Nebraska. Due to hot and humid conditions present over the region, the thunderstorms were mainly the wet micro-burst variety although some hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:49 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Jun 24, 2:49 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
349 AM CDT WED JUN 24 2009

.DISCUSSION...
FORECAST CONERNS THROUGH TONIGHT WILL BE THE CHANCE FOR
THUNDERSTORMS (SOME SEVERE) AND CURRENT HEAT HEADLINES.

THE 00Z OAX SOUNDING AGAIN HAD PLENTY OF PW AND INSTABILITY AROUND
2600 J/KG AND LI OF -7. A 90KT JET STREAK WAS OVR THE NRN PLAINS
AND THIS IS AIDING IN UPR LEVEL DIV OVR THE FCST AREA.WITH THERE WERE A
NUMBER OF OUTFLOW BOUNDARIES NOTED ON THE RADAR...WITH THE MAIN
SFC FNT WEST OF HJH...EAST OF ORD AND AROUND NORFOLK. A CONVECTIVE
COMPLEX IS CURRENTLY PUSHING INTO THE WRN AND NORTHERN PARTS OF
THE CWA AND THIS IS AHEAD OF A SHORTWAVE TROF OVR WRN NEB. ANOTHER
AREA OF MULTICELLS WAS FARTHER SOUTH INTO KANSAS AND THIS APPEAR
TO BE WHERE THE THETA-E ADVECTION WAS A LITTLE STRONGER.THERE WAS A
MESOHIGH NOTED WEST OF THE CONVECTION AND SFC WINDS WERE GUSTY
FROM 9 TO 31 KTS.SFC DEWPOINTS WERE NOT NEARLY AS HIGH WITH
DEWPOINTS MOSTLY IN THE 60S WITH A FEW 70S A LCG AND YKN.

THE SHORTWAVE TROF IS PROGRESSIVE LIFTING NORTHEAST ACRS NEB INTO
IOWA. EXPECT THE STORMS TO CONTINUE EASTWARD THIS MORNING IN THE
MEAN FLOW...WITH INSTABILITY (MU CAPE AROUND 2000=3000 J/KG) WITH
THE CLOUDS AND PRECIP IN THE NORTH...THIS SHOULD HOLD TEMPERATURES
DOWN. THE SHORTWAVE TROF HANGS AROUND THIS AFTERNOON DIPPING INTO
IA AND WITH THE LOW LEVEL CONVERGENCE ALONG THE FRONT AND
FAVORABLE THERMODYNAMICS..WOULD THINK TSRA WOULD CONTINUE INTO THE
AFTERNOON BASED ON EXPECTED HIGHS IN THE 80S NORTH AND THE 90S
SOUTH AND INCREASE IN SURFACE DEWPOINTS. WILL MAINTAIN THE HEAT
ADVISORY AND THE EXCESSIVE HEAT WARNING. DID TRIM THE ADVISORY IN
THE NORTHWEST COUNTIES AND STORMS/CLOUDS WILL AFFECT NEED
ADVISORY/WARNING LATER TODAY...THUS ADDITIONAL ADJUSTMENTS MAY
NEED TO BE MADE.

TONIGHT...THETA-ADVECTION CONTINUES ALONG WITH SCT THUNDERSTORMS.
THE DEEP LAYER SHEAR GRADIENT NR THE NEB/SD BORDER INCREASES TO
50KKTS FM THE NW WED NIGHT. THE COMBINATION OF THE HEAT...VARIOUS
MESOSCALE BOUNDARIES...THE INSTABILITY...AND SHEAR...SOME STORM
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.
THURSDAY THE RIDGE BUILDS IN AND IT LOOKS DRY

FRIDAY AND FRIDAY NIGHT...SOUTHWEST FLOW ALOFT INCREASES WITH SFC
LOW PRES OVR THE WRN PLAINS. CONVECTION IS EXPECTED TO DEVELOP OUT
WEST AND MOVE INTO THE REGION. THE MID LEVEL TROF DIGS INTO THE
NTHRN AND CNTRL PLAINS SATURDAY...AGAIN MORE THUNDERSTORMS CAN BE
EXPECTED WITH THIS TROF.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 25/06Z.

CONVECTION POTENTIAL APPEARS TO BE THE MAIN CONCERN AT THE TAF SITES
THROUGH THE PERIOD. -SHRA APPEARS EMMINENT AT KOFK AND COULD
LINGER THROUGH ABOUT 12Z...THEN THERE WILL LIKLEY BE A BREAK WITH
MORE CONVECTION POSSIBLE THIS AFTERNOON AT KOFK FROM 19Z-23Z.
WHILE THERE MAY BE A CHANCE OF THUNDERSTORMS AT KLNK/KOMA...DUE TO
UNCERTAINTIES IN TIMING AND EVENTUAL EVOLUTION...OPTED TO NOT
MENTION IN THE TAFS ATTM...ALTHOUGH MAY HAVE TO CONSIDER ADDING A
PROB30 GROUP FOR THE 12Z TAFS FOR THE LATE AFTERNOON AND
EVENING...PERHAPS 22Z-06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ034-044-045-051-
     065-066-078-088-089.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ052-
     053-067-068-090>093.

IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ055-056.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR IAZ069-
     079-080-090-091.

&&

ZAPOTOCNY/DEWALD
Hazardous weather outlook, Jun 24, 10:53 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT WED JUN 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1153 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL ALONG WITH HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE LATER
THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. AN ISOLATED
TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS NORTHEASTERN
NEBRASKA.

ONGOING THUNDERSTORMS ACROSS CENTRAL NEBRASKA...MAINLY NEAR
HIGHWAY 30...ARE EXPECTED TO REMAIN UNDER SEVERE LIMITS THROUGH
THE MID AFTERNOON HOURS. AS HEATING INCREASES THIS
AFTERNOON...SOME OF THESE THUNDERSTORMS COULD APPROACH SEVERE
LEVELS WITH DAMAGING WIND AND SMALL HAIL AS THE PRIMARY HAZARDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN SOUTH DAKOTA
LATER THIS AFTERNOON ALONG A FRONTAL BOUNDARY. THESE THUNDERSTORMS
WOULD MOVE SOUTH SOUTHEAST ALONG THE FRONT AND COULD QUICKLY
BECOME SEVERE ACROSS NORTHEASTERN NEBRASKA. DAMAGING WIND AND HAIL WOULD
BE THE PRIMARY HAZARDS. HOWEVER...DUE TO STRONG SHEAR...AN
ISOLATED TORNADO CANNOT BE RULED OUT LATER THIS AFTERNOON AND THIS
EVENING...ESPECIALLY NORTH OF HIGHWAY 20.

AN EXCESSIVE HEAT WARNING IS POSTED FOR EXTREME SOUTHWEST IOWA AND
EXTREME SOUTHEAST NEBRASKA WHERE HEAT INDICES ABOVE 110 ARE
LIKELY. OTHERWISE...A HEAT ADVISORY IS POSTED FOR MUCH OF EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA WHERE HEAT INDICES AROUND 100 ARE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KERN

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
June 24, 1:54 PM CST to 2:16 PM CST
Where
Pawnee County, Du Bois
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.030, -96.050

A spotter estimated thunderstorm wind gusts of 60 mph lasted for around 20 minutes in the Du Bois area. The winds were accompanied by torrential rain.

Hail, Pawnee

When
June 24, 2:05 PM CST
Where
Pawnee County, 3.45 mi N of Du Bois
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.080, -96.050

Thunderstorm winds estimated at around 60 mph were also reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167544, 167545.